Ovulating While On Birth Control


Q: I have PMDD. I am 28 years old and I started a Low hormone birth control pill for the first time this year. I took it for 5 months, but then quit cold turkey for a surgery, on the 3rd day of my last week of active pills before the 7 days of placebo. After almost 3 days of quitting I developed severe anxiety and depression and had my period. I normally had mild depression / anxiety / anger a week before my periods, when not on birth control. My periods were also heavy, with some clots, before birth control.

To the question. I started birth control back almost immediately, per my Dr's instructions, and my hormones started leveling out again. The first pack back after that, I had two periods, my old style period, then two weeks later, the light 'fake' period I get from birth control. The 2nd pack (last month) I was almost back to normal, super light anxiety and period almost coarellated with my placebo week. The 3rd pack, this month, I took the last pill of my 2nd week, 3 hours late. Well 3 days later into my last week of active pills, I start PMS'ing the way that I used to, and my back pain, heavy period, and clots were also back. I continued to take the active pills but my period basically lasted 5 days of the active pills, and then stopped. And now today I have light clear mucus, like I always had during ovulation, before I started birth control pills. So are these pills working? I know I'm ovulating and by the past 3 months my periods feel like my own hormone ones.

Symptoms:  Ovulating while on birth control.

A:   Hi,
Thank for the query.
I understand your concern.
Premenstrual dystrophic disorder is a combination of physical and psychological symptoms.
Usually having ovulation while on birth control pills is rare.
As you have delayed taking pill for 3 hours, that could be one possible reason for the onset of your withdrawal bleeding and PMS symptoms.
By taking the pills exactly at the same time every day you can prevent this as per as possible.
If the symptoms persist after taking the pills regularly, you may need to increase the dose of hormones in pills.
Along with hormonal pills, supplements containing evening primrose oil, calcium and vitamins etc can also help in decreasing PMS symptoms.
Decreasing intake of sugar, salt, caffeine etc are advisable.
So, please discuss this with your doctor and take treatment accordingly.
Take care.

Related Q&A

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

Q: I'm taking Ashlyna for birth control. I'm reaching the end of my pack, this week is my scheduled period and I just ha...

Q: Hi. I am currently taking ortho tri cyclen birth control. I am worried because I've have been have nipple discharge, ...

Q: Shortly after giving birth, I have noticed a small dark purplish small bump on my labia.

Q: I just recently recieved a birth control prescription, and haven't started taking it. My last period was August 5, an...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon